A case of hemorrhagic occlusive vasculitis (HORV) following intraocular injection of a compounded triamcinolone, moxifloxacin, and vancomycin formulation has prompted the Food and Drug Administration (FDA) to issue a safety statement regarding the use of these drugs during cataract surgery.
Although not FDA-approved, intraocular vancomycin is often used during cataract surgery to prevent postoperative endophthalmitis. However, the safety and efficacy of vancomycin administered into the eye have not been established by adequate and well-controlled clinical trials.
Recently, the FDA approved new labeling for Vancomycin Injection updating the Warnings section to alert clinicians about the risk of HORV in patients receiving intracameral or intravitreal administration of vancomycin during or after cataract surgery. Symptoms of HORV include delayed onset (up to 3 weeks) of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage, retinal vasculitis, vascular occlusion, and retinal ischemia.
In light of this recent case, the FDA is encouraging clinicians to report adverse events to the MedWatch Adverse Event Reporting program. Because of the risk of HORV, the Agency recommends against the prophylactic use of intraocular vancomycin, alone or in a compounded drug combining multiple agents, during cataract surgery.
For more information visit FDA.gov.